Atomoxetine (Strattera) for ADHD: risk of psychotic or manic symptoms

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for March 2009. One of the drugs reviewed is atomoxetin (Strattera), a norepinephrine reuptake inhibitor used for the treatment of ADHD. These are the recommendations:

Advice for healthcare professionals:
• At normal doses, atomoxetine can be associated with treatment-emergent psychotic or manic symptoms (eg, hallucinations, delusional thinking, mania, or agitation) in children and adolescents without a history of psychotic illness or mania.
• If such symptoms occur , consideration should be given to a possible causal role of atomoxetine and discontinuation of treatment.
• It remains possible that atomoxetine might exacerbate pre-existing psychotic or manic symptoms.

The Midlands Therapeutics Review and Advisory Committee stated in a May 2006 verdict and summary of atomoxetine:

“Initiation of atomoxetine treatment and stabilisation of the dose should be the responsibility of a specialist. It is then appropiate to prescribe atomoxetine in primary care with the guidance of an ESCA”.

Recently (January 2009), the FDA reminded about the risk of serious hepatic damage with atomoxetine.

Illustrated Psychopharmacology Lectures in Your Inbox

  • Mechanisms of action, adverse effects and indications of psychotropic medications.
  • Concise and illustrated presentations. 
  • Practical tips for mental health professionals.




Are you a visual learner interested in learning psychopharmacology? Click here to get our videos